Nebraska, 2005

Winter Storm and Winter Weather in Nebraska, January 4 to 5, 2005

January 4 to 5, 2005 · NWS GLD · 3 events in 3 counties and zones

A winter storm brought locally heavy snow to parts of extreme southwest Nebraska. Dundy county observers reported 5-6 inches of snow, with 2-5 inch totals reported in Hitchcock and Red Willow counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A winter storm brought locally heavy snow to parts of extreme southwest Nebraska. Dundy county observers reported 5-6 inches of snow, with 2-5 inch totals reported in Hitchcock and Red Willow counties. Snowfall began during the morning with accumulations reaching advisory/warning criteria during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 4, 2:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 4, 2:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MST TUE JAN 4 2005

.DISCUSSION...THE 18Z SURFACE CHART PLACES HIGH PRESSURE OVER THE
NORTHERN PLAINS AND LOW PRESSURE OVER THE DESERT SOUTHWEST. WATER
VAPOR IMAGERY SHOWS THE UPPER LOW OVER CENTRAL CALIFORNIA WITH
SHORTWAVES EJECTING OUT OF THE LOW. ONE WAVE IS CURRENTLY MOVING
ACROSS THE FORECAST AREA AND ANOTHER IS OVER WESTERN NEW MEXICO. A
THIRD WAVE IS OVER CENTRAL ARIZONA. REPORTS/METARS ACROSS THE
FORECAST AREA THIS MORNING INDICATE A MIX OF FREEZING
RAIN/SLEET/SNOW.

MAIN FORECAST PROBLEMS ARE TYPE OF PRECIPITATION AND HOW MUCH SNOW
WILL FALL TONIGHT.

AT UPPER LEVELS...SOUTHWEST FLOW/SHORTWAVES WILL CONTINUE AHEAD OF
THE MAIN LOW AS IT MOVES EAST TONIGHT. THE LOW WILL MOVE OVER THE
FORECAST AREA WEDNESDAY. BY WEDNESDAY EVENING THE LOW SHOULD BE
NORTHEAST OF THE FORECAST AREA WITH SUBSIDENCE INDICATED FOR
WEDNESDAY NIGHT. THE MODELS ARE IN GOOD AGREEMENT FOR SIGNIFICANT
SNOW ACROSS THE AREA TONIGHT BUT DIFFER BY A COUPLE OF INCHES.
CURRENT WINTER STORM WARNING LOOKS GOOD. THE ETA IS MOST
CONSERVATIVE AS USUAL BUT STILL OUTPUTS UP TO 6 INCHES OF SNOW. ETA
SOUNDINGS FOR TONIGHT INDICATE THAT BOTH SNOW AND SLEET WILL STILL
BE POSSIBLE SOUTH OF A LINE FROM HLC TO TRIBUNE AND AS FAR WEST AS
CENTRAL CHEYENNE COUNTY COLORADO. NORTH OF THAT LINE PRECIPITATION
SHOULD BE ALL SNOW. THE GFS INDICATES AN AREA OF 700-600MB
FRONTOGENESIS ACROSS THE NORTHWEST ZONES TONIGHT BUT OTHER FACTORS
SUCH AS UPSLOPE ARE ONLY SURFACE BASED. THERE IS ALSO SOME
ISENTROPIC LIFT AT THE 295K SURFACE. THESE FACTORS LEAN TO THE IDEA
OF THE HEAVIER AMOUNTS NORTH OF INTERSTATE 70. THIS SEEMS REASONABLE
BASED ON THE PATH OF THE LOW AND THAT MIXED PRECIPITATION DURING THE
EVENING WILL KEEP AMOUNTS LIGHTER SOUTH OF A LINE FROM ROUGHLY
TRIBUNE TO HILL CITY. CURRENT WWE DAY 1 SNOW AMOUNTS ARE SLIGHTLY
UNDER THE ETA SNOW AMOUNTS AND SEEM REASONABLE. WWE AMOUNTS ARE 4 TO
6 INCHES NORTH OF INTERSTATE 70 AND 2 TO 4 INCHES SOUTH. SNOW TAPERS
OFF WEDNESDAY AFTERNOON. HIGH PRESSURE/SUBSIDENCE WILL MOVE INTO THE
FORECAST AREA WEDNESDAY NIGHT. EXTENSIVE SNOW COVER WILL ALLOW GOOD
RADIATIONAL COOLING CAUSING LOW TEMPERATURES TO DROP TO THE SINGLE
DIGITS BELOW ZERO. DRY WEATHER WILL CONTINUE THURSDAY WITH ZONAL
FLOW ALOFT. A LEE TROUGH WILL BRING RETURN FLOW AT THE SURFACE. LOW
TEMPERATURES THURSDAY NIGHT WILL NOT BE AS COLD. MAX TEMPERATURES ON
WEDNESDAY WILL RISE ONLY A FEW DEGREES ABOVE LOW TEMPERATURES
TONIGHT. MET/MAV GUIDANCE APPEARS TOO WARM FOR THURSDAY SO PREFER TO
GO BETWEEN MAV AND UKMET SURFACE TEMPERATURES FOR LOWER 20S. 850MB
TEMPERATURES SUPPORT MAX TEMPERATURES IN THE LOWER 30S ON FRIDAY.
FRIDAY NIGHT THE GFS INDICATES A WEAK SHORTWAVE IN SOUTHWEST FLOW.
GFS SOUNDINGS INDICATE A BRIEF PERIOD WHEN FREEZING DRIZZLE OR SNOW
WILL BE POSSIBLE SO WILL KEEP THAT IN GOING FORECAST. LOW
TEMPERATURES FRIDAY NIGHT WILL BE IN THE TEENS.

IN THE EXTENDED...WEST SOUTHWEST FLOW PREVAILS DURING THIS FORECAST
WITH LACK OF ANY FEATURES TO PRODUCE PRECIPITATION UNTIL LATE
TUESDAY NIGHT. A RIDGE BUILDS BRIEFLY ON SUNDAY/MONDAY PRIOR TO A
TROUGH MOVING INTO WESTERN WYOMING ON TUESDAY. A SHORTWAVE MOVING
OUT OF THE TROUGH LATE TUESDAY NIGHT WILL BRING A SLIGHT CHANCE OF
SNOW SHOWERS TO NORTHERN COUNTIES. THE EUROPEAN MODEL BRINGS IN A
BACKDOOR COLDFRONT ON MONDAY SO MAX TEMPERATURES WILL COOL INTO THE
MID/UPPER 30S FROM THE 40S SATURDAY/SUNDAY. LOW TEMPERATURES SHOULD
BE IN THE TEENS/LOWER 20S.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...

KS...WINTER STORM WARNING ALL COUNTIES TONIGHT THROUGH WEDNESDAY
     MORNING.

NE...WINTER STORM WARNING ALL COUNTIES TONIGHT THROUGH WEDNESDAY
     MORNING.

CO...WINTER STORM WARNING ALL COUNTIES TONIGHT THROUGH WEDNESDAY
MORNING.

FS
Hazardous weather outlook, Jan 4, 4:50 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
450 AM MST TUE JAN 4 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
450 AM MST TUE JAN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL DEVELOP ACROSS THE
TRI-STATE AREA TODAY. THE MIXED PRECIPITATION WILL CHANGE TO SNOW AND
SLEET ALONG AND NORTH OF A BURLINGTON TO GOODLAND TO MCCOOK LINE
DURING THE MORNING HOURS WHERE SIGNIFICANT ACCUMULATIONS OF SNOW WILL
BE POSSIBLE. THE CHANGE FROM FREEZING RAIN TO SLEET AND SNOW WILL
OCCUR LATER THIS AFTERNOON AND EARLY EVENING SOUTH OF THIS LINE WHERE
SIGNIFICANT ACCUMULATIONS OF ICE AND SLEET WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SNOW WILL CONTINUE ACROSS THE AREA THROUGH MIDDAY ON
WEDNESDAY WITH TOTAL SNOWFALL ACCUMULATIONS OF 5 TO 9 INCHES NORTH OF
INTERSTATE 70. SOUTH OF THE INTERSTATE...ICE AND SLEET ACCUMULATIONS
OVER ONE HALF INCH AND 2 TO 4 INCHES OF SNOW CAN BE EXPECTED.

AS THE SNOW DIMINISHES WEDNESDAY AFTERNOON...ARCTIC HIGH PRESSURE
WILL SETTLE OVER WESTERN KANSAS ALLOWING TEMPERATURES TO FALL INTO
THE -6 TO -12 DEGREE RANGE EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY
ACCUMULATIONS.

MWM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Dundy

When
January 4, 4:00 PM MST to January 5, 9:00 AM MST
Where
Dundy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Winter Weather, Hitchcock

When
January 4, 4:00 PM MST to January 5, 9:00 AM MST
Where
Hitchcock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Winter Weather, Red Willow

When
January 4, 8:00 PM MST to January 5, 9:00 AM MST
Where
Red Willow forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434315, 5434316, 5434317.